Skip to main content
Study

Monitoring the harm associated with use of anticoagulants in pediatric populations through trigger-based automated adverse-event detection.

Jt Comm J Qual Patient Saf. 2015;41:108-114.

Save
Print
March 11, 2015
Patregnani JT, Spaeder MC, Lemon V, et al. Jt Comm J Qual Patient Saf. 2016;41(3):108-114.

Warfarin and other anticoagulant medications are known to place patients at high risk of adverse drug events across multiple settings. This retrospective study examined the safety of anticoagulant therapy in hospitalized children. Researchers used a trigger approach in which abnormal laboratory test values were used to identify medical records which were reviewed for the presence or absence of an adverse drug event, an approach that has been used in other settings. They also used the administration of a reversal agent, protamine, as a trigger to detect adverse drug events. Relatively few adverse events were identified in comparison to the high number of records screened. These findings underscore the need for more sophisticated automated rules to enhance trigger-based identification of adverse drug events. A past AHRQ WebM&M commentary discussed the hazards related to prescribing warfarin and best practices to reduce risks associated with anticoagulant use.

Save
Print
Cite
Citation

Jt Comm J Qual Patient Saf. 2015;41:108-114.

Related Resources